The NRTIs are also called nucleoside/nucleotide analogs or "nukes" for short. Once HIV has entered a cell, usually a CD4 cell, it uses an enzyme called reverse transcriptase
to change its genetic material, RNA, into DNA. The viral DNA is then integrated into the human DNA in the nucleus of the cell. This programs the cell to make new copies of HIV. Once the cell is activated, the DNA in the nucleus creates pieces of HIV.
HIV's reverse transcriptase enzyme uses nucleotides -- the building blocks of DNA -- to translate its RNA into DNA. As the name says, NRTIs inhibit (slow down) reverse transcriptase. Simply put, NRTIs are defective versions of the nucleotides. HIV is fooled into inserting the NRTI in the place of one of the nucleotides, preventing the viral DNA from being fully formed. The viral DNA is a mess. It can't be integrated into the nucleus of the cell, and this stops -- or at least slows down -- the reproduction of new HIV.
Since NRTIs are incorporated into cells to interfere with HIV's replication process, they can also damage other human cells. This is called mitochondrial toxicity. Mitochondria, the power plants of our cells, turn nutrients into energy for the cells. The NRTIs that inhibit reverse transcriptase can also inhibit an enzyme that mitochondria use to reproduce. The result is the production of fewer mitochondria as well as mutations in the mitochondria that are produced.
Mitochondrial damage may be responsible for some of the long-term side effects of the NRTIs: myopathy (inflammation of muscle tissue), peripheral neuropathy (nerve damage in the feet and hands), pancreatitis (inflammation of the pancreas), and low levels of certain blood cells. It may also play a role in the redistribution of body fat, especially fat loss (lipoatrophy).
Two rare but particularly serious related conditions can also result from mitochondrial damage -- lactic acidosis
and hepatic steatosis (fat in the liver). Our bodies usually clear excess lactate. Mitochondrial damage can cause very high levels of lactate to build up in the blood, sometimes leading to lactic acidosis, a potentially fatal condition. It's more common in women than in men and is tied to the use of some NRTIs more than others -- particularly Retrovir
(ddI), and Hivid
(ddC). Symptoms of lactic acidosis are subtle and difficult to recognize. They can include shortness of breath, abdominal pain, nausea, vomiting, fatigue
, and weight loss. If you experience these symptoms while on NRTIs, see your healthcare provider right away.
Anti-HIV combinations usually include two NRTIs and a non-nucleoside reverse transcriptase inhibitor (NNRTI) or a protease inhibitor (PI).
In this section: